Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 62, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 6, 2015, 3:56 PM CDT for Smith County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2015, 3:56 PM CDT (20:56 UTC)
- Expired
- May 6, 2015, 4:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Smith County, KS
The radar
The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:41 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:39 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 6, 2:39 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 239 PM CDT WED MAY 6 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 219 PM CDT WED MAY 6 2015 PLENTY OF INSTABILITY AND SHEAR TO WORK WITH THIS AFTERNOON...SO RAPID THUNDERSTORM DEVELOPMENT AND SEVERE WEATHER IS EXPECTED...WITH ROUGHLY THE SOUTHEASTERN HALF OF THE FORECAST AREA NOW IN A TORNADO WATCH THROUGH 9 PM. LARGE HAIL...WINDS GUSTS IN EXCESS OF 60 MPH...AND TORNADOES ARE ALL POSSIBLE. EXPECT CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER TO DIMINISH DURING THE OVERNIGHT HOURS AS THE RESPONSIBLE LOW PRESSURE SYSTEM TRACKS NORTHEASTWARD. COULD SEE ANOTHER ROUND OF THUNDERSTORMS DEVELOP ACROSS THE AREA AHEAD OF A COLD FRONT TOMORROW AFTERNOON...BUT FOCUS OF THE STRONGER ACTIVITY TOMORROW SHOULD BE MORE ACROSS NORTH CENTRAL KANSAS AND NOT ENCOMPASS AS MUCH OF THE LOCAL AREA AS THIS AFTERNOON/EVENINGS ACTIVITY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 219 PM CDT WED MAY 6 2015 WILL BE BRIEF DUE TO ONGOING CONVECTION...BUT PRIMARY FORECAST CONCERN WILL CONTINUE TO REVOLVE AROUND THUNDERSTORM CHANCES THIS WEEKEND. MODELS IN GOOD AGREEMENT AT THE START OF THE PERIOD SHOWING SWRLY FLOW IN PLACE IN THE UPPER LEVELS...AS A STRONG LOW PRESSURE SYSTEM HAS SHIFTED SOUTH ALONG THE WEST COAST INTO SRN CALIFORNIA. THUNDERSTORM CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT ARE DRIVEN PRIMARILY BY SHORTWAVE DISTURBANCES EJECTED OUT AHEAD OF THE MAIN UPPER LOW...WHICH BY SUNRISE SATURDAY IS EXPECTED TO BE OVER THE FOUR CORNERS REGION. MAIN CONCERN INTO THIS WEEKEND WILL BE AS THAT LOW CONTINUES TO PUSH EAST...EVENTUALLY ONTO THE PLAINS...WITH THE 12Z GFS/ECMWF TAKING THE LOW ON A N/NE PATH THROUGH WRN NEBRASKA ON SUNDAY. INCREASED LARGER SCALE LIFT...SFC BOUNDARIES AND OTHER PARAMETERS CONTINUE TO SUGGEST THAT SATURDAY AFTERNOON/NIGHT WILL BRING ANOTHER SHOT AT SEVERE WEATHER. SUNDAY...THE MAIN INSTABILITY AXIS/SFC FRONT LOOKS TO PUSH E/SE...BUT THE MAIN UPPER LEVEL LOW WILL BE IN CLOSE PROXIMITY TO THE CWA. LOT OF DETAILS YET TO WORK OUT. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 219 PM CDT WED MAY 6 2015 MVFR OR LOWER CIGS ARE EXPECTED THROUGH THE EVENING HOURS AS SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE LOCAL AREA. SOME OF THESE STORMS COULD HAVE WIND GUSTS IN EXCESS OF 35KTS...ESPECIALLY NEAR KGRI WHERE THE SEVERE PROBABILITIES ARE HIGHER. EXPECT THUNDERSTORM POTENTIAL TO DIMINISH DURING THE EARLY MORNING HOURS THURSDAY...WITH VFR CONDITIONS RETURNING TO BOTH TERMINALS BY DAYBREAK. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ROSSI LONG TERM...ADP AVIATION...ROSSI
Hazardous weather outlook, May 6, 2:25 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 225 PM CDT WED MAY 6 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071930- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 225 PM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO TONIGHT...SOME OF WHICH ARE EXPECTED TO BECOME SEVERE. HAIL TO THE SIZE OF GOLFBALLS...DAMAGING WIND GUSTS TO 60 MPH OR GREATER AS WELL AS ISOLATED TORNADOES ARE ALL POSSIBLE THROUGH 9 PM CDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS REMAIN IN THE FORECAST ACROSS THE ENTIRE OUTLOOK AREA THURSDAY NIGHT THROUGH SUNDAY NIGHT. THERE WILL BE THE CHANCE FOR SEVERE THUNDERSTORMS...MAINLY SATURDAY AFTERNOON INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF THE LOCAL AREA LATER THIS AFTERNOON AND INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ROSSI
In the hours before
Special weather statement, May 6, 2:35 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 235 PM CDT WED MAY 6 2015 KSZ019-062000- MITCHELL KS- 235 PM CDT WED MAY 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY UNTIL 300 PM CDT... AT 232 PM CDT...DOPPLER RADAR WAS TRACKING A TORNADIC THUNDERSTORM OVER CENTRAL LINCOLN COUNTY...MOVING NORTH-NORTHEAST AT 35 MPH. IF THIS STORM MAINTAINS ITS CURRENT TRACK AND INTENSITY...IT COULD POSE A TORNADO AND LARGE HAIL THREAT TO SOUTHEASTERN MITCHELL COUNTY BETWEEN 300 PM AND 330 PM CDT. PLEASE CONTINUE TO MONITOR THE WEATHER SITUATION IN SOUTHEAST MITCHELL COUNTY DURING THE NEXT HOUR. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 3923 9819 3941 9816 3936 9793 3922 9793 TIME...MOT...LOC 1932Z 201DEG 31KT 3906 9813 PFANNKUCH
Special weather statement, May 6, 2:47 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT WED MAY 6 2015
KSZ005-006-017-018-062030-
PHILLIPS KS-OSBORNE KS-ROOKS KS-SMITH KS-
247 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS...SMITH...ROOKS
AND OSBORNE COUNTIES UNTIL 330 PM CDT...
AT 246 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BELLAIRE
TO NEAR CODELL...AND MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...PLAINVILLE...SMITH CENTER...OSBORNE...STOCKTON...
DOWNS...KENSINGTON...NATOMA...AGRA...LEBANON...KIRWIN...WOODSTON...
GAYLORD...ALTON...PORTIS...ZURICH...GLADE...ATHOL...SPEED AND HARLAN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3913 9936 3931 9952 3951 9960 3953 9958
3999 9913 4000 9851 3913 9849
TIME...MOT...LOC 1946Z 205DEG 26KT 3991 9864 3922 9913
ROSSILocal storm report, May 6, 3:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TORNADO 8 W IONIA 39.66N 98.50W
05/06/2015 JEWELL KS NWS EMPLOYEE
NWS EMPLOYEE REPORTED TORNADO NEAR THE JEWELL AND SMITH
COUNTY LINE.
&&
ADPSpecial weather statement, May 6, 3:43 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
343 PM CDT WED MAY 6 2015
KSZ017-018-062115-
OSBORNE KS-ROOKS KS-
343 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND WESTERN
OSBORNE COUNTIES UNTIL 415 PM CDT...
AT 342 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ALTON TO
NEAR NATOMA TO 9 MILES SOUTHWEST OF CODELL...AND MOVING NORTHEAST AT
45 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NATOMA...ALTON...PORTIS AND CODELL.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3913 9931 3923 9921 3955 9895 3957 9867
3913 9890
TIME...MOT...LOC 2042Z 218DEG 38KT 3936 9895 3920 9910 3907 9924
FAYSpecial weather statement, May 6, 3:43 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
343 PM CDT WED MAY 6 2015
NEZ074-084-062115-
FRANKLIN NE-KEARNEY NE-
343 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR KEARNEY AND NORTHWESTERN FRANKLIN
COUNTIES UNTIL 415 PM CDT...
AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HILDRETH...OR 19 MILES EAST OF HOLDREGE...MOVING NORTH AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MINDEN...AXTELL...HILDRETH...WILCOX...UPLAND...HEARTWELL AND NORMAN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTH CENTRAL
NEBRASKA.
LAT...LON 4066 9917 4058 9872 4056 9872 4024 9889
4029 9916
TIME...MOT...LOC 2043Z 189DEG 36KT 4033 9903
GUERREROLocal storm report, May 6, 3:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
351 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL HILDRETH 40.34N 99.05W
05/06/2015 E0.50 INCH FRANKLIN NE PUBLIC
&&
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 2:19 PM CDT | Special Weather Statement | GID | Webster | 26 min |
| May 6, 2:41 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 29 min |
| May 6, 4:18 PM CDT | Tornado Warning | GID | Adams | 27 min |
| May 6, 4:19 PM CDT | Tornado Warning | GID | Nuckolls, Webster | 26 min |
| May 6, 4:42 PM CDT | Tornado Warning | GID | Nuckolls | 33 min |
| May 6, 4:58 PM CDT | Tornado Warning | GID | Nuckolls, Thayer | 32 min |
| May 6, 5:18 PM CDT | Tornado Warning | GID | Fillmore, Thayer | 27 min |
| May 6, 5:22 PM CDT | Tornado Warning | GID | Clay | 15 min |
| May 6, 5:28 PM CDT | Tornado Warning | GID | Thayer | 32 min |
| May 6, 5:39 PM CDT | Tornado Warning | GID | Fillmore | 9 min |
| May 6, 5:55 PM CDT | Tornado Warning | GID | Thayer | 35 min |
| May 6, 5:58 PM CDT | Special Weather Statement | GID | Hall | 32 min |
| May 6, 6:23 PM CDT | Tornado Warning | GID | Thayer | 37 min |
| May 6, 1:42 PM CDT | Special Weather Statement | GID | Osborne | 33 min |
| May 6, 2:08 PM CDT | Special Weather Statement | GID | Osborne | 37 min |
| May 6, 2:35 PM CDT | Special Weather Statement | GID | Mitchell | 25 min |
| May 6, 2:47 PM CDT | Special Weather Statement | GID | Osborne, Rooks, Smith | 43 min |
| May 6, 2:48 PM CDT | Tornado Warning | GID | Mitchell | 27 min |
| May 6, 3:07 PM CDT | Tornado Warning | GID | Osborne, Smith | 23 min |
| May 6, 3:30 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 30 min |
| May 6, 3:34 PM CDT | Areal Flood Advisory | GID | Osborne, Smith | 6 hr |
| May 6, 3:35 PM CDT | Tornado Warning | GID | Jewell | 12 min |
| May 6, 3:37 PM CDT | Tornado Warning | GID | Jewell | 23 min |
| May 6, 3:43 PM CDT | Special Weather Statement | GID | Osborne | 32 min |
| May 6, 3:52 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 38 min |
| May 6, 3:58 PM CDT | Tornado Warning | GID | Jewell | 32 min |
| May 6, 4:26 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 34 min |
| May 6, 4:27 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 48 min |
| May 6, 4:34 PM CDT | Tornado Warning | GID | Jewell | 26 min |
| May 6, 4:49 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 41 min |
| May 6, 4:54 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne | 36 min |
| May 6, 4:57 PM CDT | Tornado Warning | GID | Jewell | 33 min |
| May 6, 5:03 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 27 min |
| May 6, 5:10 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 35 min |
| May 6, 5:17 PM CDT | Tornado Warning | GID | Mitchell | 28 min |
| May 6, 5:24 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 51 min |
| May 6, 5:28 PM CDT | Areal Flood Advisory | GID | Jewell, Smith | 3 hr |
| May 6, 5:29 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
| May 6, 5:43 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 32 min |
| May 6, 5:45 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 45 min |
| May 6, 6:14 PM CDT | Tornado Warning | GID | Jewell, Mitchell | 31 min |
| May 6, 6:31 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 44 min |
| May 6, 6:44 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.